Jump to content
CrazyBoards.org

Recommended Posts

Hello all.

I was diagnosed as bipolar disorder NOS recently along with ADHD, and prescribed Vyvanse in combination with Abilify.

Because I'm very med-sensitive, I took just a sliver of the 2mg Abilify tablet prescribed - probably in the realm of .25 mg. Beginning that night, I noticed that my lips, cheek, and tongue would move on their own. It seems to only happen as I'm drifting off to sleep, and because I know about the risk of TD, it instantly wakes me up and causes me to become anxious (I've slept little since then). I am absolutely terrified that this is going to get worse and become permanent. I know I took a low dose, but there is definitely something going on. I have not taken the medication since then (about three days ago).

I know at least one of you will tell me to speak to my doctor, so let me just say that pdocs here aren't accessible by phone, and you end up waiting at least a month before seeing them in person for an appointment.. so that doesn't really help me.

Thanks to anyone who has any reassuring words for me. I'm feeling so tired and stressed about this.

Link to comment
Share on other sites

@dre_ON, it seems like you may have been overly anxious about taking the Abilify--that could be a contributing factor....

If you really can't get through to your pdoc, would you at least be able to leave a message, or talk to a nurse in the office and tell him/her what's going on?

Also, you could call your pharmacist and ask him/her if one dose of .25mg Abilify could possibly cause TD....I have found that pharmacists are often more knowledgeable than docs about medications and side effects.

I have no experience with Abilify specifically, but I've been on low doses of several anti-psychotics over the years (currently on Thorazine), and haven't seen any sign of TD.........Being an atypical anti-psychotic, Abilify is less likely to cause TD than a typical one like Thorazine.

Finally, if your pdoc is truly not accessible by phone at all, I would suggest finding another doc, if that's possible....When I call my pdoc's office with a problem and leave a message, I usually hear back the same day, or next day at the latest....Being able to contact your doc in case of an urgent situation is very important, IMO.

Edited by CrazyRedhead
Link to comment
Share on other sites

I take Abilify for major depression. I believe that Abilify is one of the AAPs least likely to cause TD because it is not a straight up dopamine blocker but a partial agonist. It would be incredibly weird to get TD from such a tiny one-time dose of Abilify. I tend to agree with CrazyRedhead in that it sounds like you were anxious about TD and now you are noticing every tic that you have. It's not unusual to have tics while going to sleep.

But I am not a doctor, and you really must get an appointment with your doctor ASAP because you stopped taking a med that is no doubt necessary for your treatment. Your doctor needs to be in the loop.

Link to comment
Share on other sites

I've never had a problem with abilify ... that does not mean you aren't ... just saying I haven't had a problem.  Is there anything else that changed at the same time you started the abilify (ie that might have mixed with the abilify  in some way to cause the symptoms you are having)? 

I can empathize with worry about the TD also.  Not with abilify, but with Trilafon + more APs I was on at the same time.  I didn't worry about it then, but I do now.  At the moment I don't have it, but it can be a stressful thing to worry/think about.

 

Like @CrazyRedhead was saying:

19 hours ago, CrazyRedhead said:

If you really can't get through to your pdoc, would you at least be able to leave a message, or talk to a nurse in the office and tell him/her what's going on?

Or maybe write a letter?  If worse comes to worse, you could mail it (Just remember to keep a copy of it for yourself).

 

19 hours ago, CrazyRedhead said:

Being able to contact your doc in case of an urgent situation is very important, IMO.

I also agree with this ... that finding another pdoc might be a good idea.  Not having access to your pdoc for a month or more and having no way to get to pdoc in an urgent situation can be a problem, IMO. 

If it is not the abilify, I hope you can find some answers or other reason/s for it.  If it is the abilify, this is something you'd really need to get a message to your pdoc about it.  Point being that it could be/couldn't be the abilify ... it is hard to tell.  I know you are med-sensitive, like you wrote in your OP.  But either way though I think it is important to get at least a message to your pdoc somehow.

 

20 hours ago, dre_ON said:

it instantly wakes me up and causes me to become anxious

Otherwise, do you think it is a sort of anxiety or panic attack that manifested internally (not all panic attacks are obvious) as you are drifting off to sleep?  For me, if I am worried or anxious about anything while falling asleep that in itself will wake me up, and I just think about it more.

But in the end, whether it is a less common side effect, or your being on a minimal dose (being med-sensitive), it could still happen.  So I can understand the anxiety about it happening.  And that anxiety is real for you.

Edited by melissaw72
Link to comment
Share on other sites

Thanks for all of your responses. 

There definitely is something going on, regardless of how low the chance of it happening is. I have never in my life had weird lip, eyelid, and tongue movements as I'm drifting off to sleep. I have also noticed some very mild twitches during the day, but it's not severe and certainly not noticeable to anyone else. I know my own body, and it is happening. However, the twitches seem to be less frequent as the days go by. I can't wait till this crap is completely out of my system. 

Regarding switching pdocs, keep in mind that different countries deal with healthcare differently. Here in Canada it's not uncommon to wait eight months to finally see a pdoc, and at that point switching is out of the question. It's unfortunate, but that is the way it is. (The trade off: I pay nothing out of pocket to see my pdoc, and I pay nothing out of pocket for any medication I'm prescribed.)

I've made an appointment with him to discuss what's going on, but I am not as concerned as I was. I appreciate all the feedback as I was very anxious when I wrote my OP.

Link to comment
Share on other sites

9 minutes ago, dre_ON said:

I know my own body, and it is happening.

I believe you.  Like I said above:

9 hours ago, melissaw72 said:

whether it is a less common side effect, or your being on a minimal dose (being med-sensitive), it could still happen.  So I can understand the anxiety about it happening.  And that anxiety is real for you.

So getting help with the anxiety makes sense.  If something doesn't feel right to you, definitely get checked, IMO.

 

 

12 minutes ago, dre_ON said:

I've made an appointment with him to discuss what's going on, but I am not as concerned as I was.

I'm glad you got an appt with your pdoc and am glad you aren't as concerned as you were :)

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...